Missouri, 2022

Hail in Missouri, March 7, 2022

March 7, 2022 · NWS MEG · 2 events in 1 county or zone

An upper-level disturbance and associated cold front pushed into the Mid-South during the early morning hours of March 7, 2022. The cold front interacted with a moist and unstable airmass and a line of thunderstorms developed across western Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level disturbance and associated cold front pushed into the Mid-South during the early morning hours of March 7, 2022. The cold front interacted with a moist and unstable airmass and a line of thunderstorms developed across western Arkansas. The line pushed east into the Mid-South resulting in a few large hail and damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 6, 11:40 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 6, 11:40 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CST Sun Mar 6 2022

.UPDATE...

See the 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 847 PM CST Sun Mar 6 2022/

UPDATE...
/Mesoscale update/

Modest instability remains in place this evening,
mainly along and west of the MS River. However, with the cooling
of the boundary layer we're seeing increasing convective
inhibition which is significantly limiting convection across the
CWA at this time. The only storm in the area is passing just to
the north of Clay County and has had a history of tornadoes and
funnel clouds. Once this cell passes northwest Clay, we'll likely
be in a lull for a few hours. Dynamics have been modest across the
Mid-South this afternoon and evening, but we're beginning to see
the stronger forcing for ascent overspread the area per the latest
water vapor loop.

A few warm advection showers continue across the delta and near
the Memphis area, but this activity is not a concern. The NQA VWP
is depicting 2-3 kft AGL winds near 50 kts, a substantial increase
over the past hour. This strengthening low-level jet will lengthen
hodographs overnight ahead of the approaching cold front. Deep-
layer shear will be strong overnight and will assist in
maintaining a QLCS as it moves through AR and across the MS River.
The RAP 0-3 km AGL shear vectors are oriented roughly boundary
parallel which isn't really conducive to mesovortex generation.
However, the storm-relative helicity (both in the 0-1 km and 0-3
km layers) will be quite strong at 200-300 m2/s2 (or greater in
some areas). Recent VWP hodographs are indicating quite a bit
more SRH that what the RAP is suggesting. With that in mind, the
primary concern along the QLCS will be damaging winds with a few
tornadoes possible as well.

The timing still looks good with the line reaching the Jonesboro
around 2 AM, the Memphis area 4-5 AM, and the Tupelo area around 8
AM.

MJ

&&

.PREV DISCUSSION... /issued 340 PM CST Sun Mar 6 2022/

DISCUSSION...

Currently, another warm day is occurring across the Mid-South.
Temperatures have climbed into the mid 70s to lower 80s. A front
is stalled across Southeast Missouri northeastward along the Ohio
River. A few clusters of showers and thunderstorms continue to
occur across Northeast Arkansas, the Missouri Bootheel, and
Northwest Tennessee. With CAPE values in the 1500-2000 J/kg range,
can't rule out an isolated storm becoming severe. However thus
far because the main forcing remains located back across Oklahoma,
storms have remain below severe limits. As the stalled front
begins to lift northward over the next couple of hours, the
convection will also shift northward. A lull will occur this
evening until the cold front pushes into the Mid-South. The latest
CAMs are showing this occurring around midnight. This timing will
align with a shortwave trough that will be moving into the
Midwest. With adequate forcing and sufficient instability, storms
that form along cold front will likely become severe with damaging
winds being the main threat. As instability wanes, the severe
threat will begin to diminish as sunrise approaches.

The front will continue to push to the southeast through the CWA
on Monday. There is a chance that the line of convection could
reintensify before it exits the CWA around midday producing a few
severe storms across Northeast Mississippi, but the likelihood is
small. Cooler temperatures will filter into the area behind the
front. Highs will be in the 50s with lows in the 30s.

The front will sag south and stall along the Gulf Coast on Tuesday
as low pressure develops along it.  The low will track northeastward
along the front putting the Mid-South into an overrunning
pattern. In addition, another shortwave trough will move eastward
into the Lower Mississippi Valley on Wednesday. Rain will begin
spread back into North Mississippi late Tuesday afternoon and
will spread over much of the Mid-South Tuesday Night into
Wednesday morning before tapering off from west to east.

Winds will turn around to the south quickly behind the midweek
system. This will allow highs to warm into the mid 60s to lower
70s on Thursday. The warm weather will be short-lived as a strong
arctic cold front will move into the area on Friday. Temperatures
will plummet behind the front. Questions remain about
precipitation chances with the system as models differ on
solutions. Highs on Saturday will only be in the lower to mid 40s.
However, temperatures are expected to begin to rebound on Sunday.

KRM

&&

.AVIATION...
/06z TAFs/

VFR conds will deteriorate to MVFR conds over the next few hours
as a cold front moves into the area. Added tempos for frontal
passage at each TAF site. Expect TSRAs, MVFR CIGs, and a wind
shift to the northwest with FROPA.

Post-frontal SHRAs will continue through late morning and into
the early afternoon hours before tapering off. MVFR conds should
gradually improve from west to east by late afternoon.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 6, 8:20 PM CST, 5 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
820 PM CST Sun Mar 6 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
820 PM CST Sun Mar 6 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected across the Mid-South
tonight. The greatest risk will be across northeast Arkansas, the
Missouri Bootheel, and extreme northwest Tennessee where an
enhanced risk is in place. However, the threat for severe weather
will exist area wide. Damaging winds will be the primary hazard
with a secondary threat of tornadoes. Localized heavy rainfall is
also possible.

Strong southerly winds are expected overnight as well, with gusts
to 35 mph at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential for strong to severe thunderstorms will shift into
the Tennessee Valley and northeast Mississippi Monday morning.
Damaging winds will remain the primary severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested tonight through Monday morning.
Please relay any information about observed severe weather to
the NWS while following all local, state, and CDC guidelines.

MJ

In the hours before

Special weather statement, Mar 6, 8:24 PM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
824 PM CST Sun Mar 6 2022

ARZ009-070300-
Clay AR-
824 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of northwestern Clay
County through 900 PM CST...

At 824 PM CST, Doppler radar was tracking a strong thunderstorm over
Maynard, or 12 miles north of Pocahontas, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Success and Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CST for eastern
Arkansas.

&&

LAT...LON 3650 9054 3640 9075 3641 9075 3641 9077
      3642 9077 3642 9076 3643 9078 3643 9077
      3644 9078 3645 9078 3649 9077 3649 9078
      3650 9078
TIME...MOT...LOC 0224Z 235DEG 48KT 3643 9092

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Memphis radar (KNQA), 87 km away, was scanning. The volume nearest the first event began at 07:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dunklin

When
March 7, 1:54 AM CST to 1:59 AM CST
Where
Dunklin County, Cardwell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.050, -90.300

Hail, Dunklin

When
March 7, 1:56 AM CST to 2:01 AM CST
Where
Dunklin County, Arbyrd
Measured
1.25 in hail
Reported by
Public
Coordinates
36.050, -90.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012654, 1012655.